Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 162, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 17, 2003, 4:47 PM EDT for Meigs County, Tennessee. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2003, 4:47 PM EDT (20:47 UTC)
- Expired
- May 17, 2003, 5:00 PM EDT
- In force
- 13 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Meigs County, TN
The radar
The Northeast Alabama radar (KHTX), 127 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 12:50 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1273 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 172047 SVRMRX TNC121-172100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 446 PM EDT SAT MAY 17 2003 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MEIGS COUNTY IN EAST TENNESSEE * UNTIL 500 PM EDT * AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR BIG SPRING...OR 11 MILES SOUTHEAST OF DAYTON...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 8 MILES SOUTH OF DECATUR AROUND 500 PM EDT AT 440 PM EDT LOCAL LAW ENFORCEMENT REPORTED TENNIS BALL SIZE HAIL IN THE CITY OF DECATUR. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN AND OCCASIONALLY DO DEVELOP RAPIDLY IN SEVERE THUNDERSTORMS. IF THREATENING WEATHER IS OBSERVED...MOVE TO SAFE SHELTER IMMEDIATELY. LAT...LON 3543 8495 3535 8492 3553 8478 3566 8469 $$ DH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:17 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, May 17, 3:17 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 317 PM EDT SAT MAY 17 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* AFTERNOON FORECAST DISCUSSION 317 PM EDT SAT MAY 17 2003 A LINE OF STORMS CONTINUES TO DEVELOP ALONG AN OUTFLOW BOUNDARY ACROSS THE PLATEAU. THIS ACTIVITY WILL CONTINUE TO FIRE FOR THE NEXT COUPLE HOURS GIVEN LIFTED INDICES BETWEEN -5 AND -8. ALSO... INCREASING 850 MB LOW LEVEL JET BEGINNING TO VEER FROM THE SOUTHWEST WILL PROVIDE FAVORABLE DIRECTIONAL SHEAR. MAIN SEVERE POTENTIAL WILL BE DAMAGING STRAIGHT LINE WINDS AND MARGINAL SEVERE HAIL. FLOOD POTENTIAL HAS LESSEN SOME...BUT GIVEN HIGH PWS AND CHANCE OF SOME TRAINING OF CELLS WILL CONTINUE FFA THROUGH 9 PM EDT. CONVECTION SHOULD DIMINISH BY MIDNIGHT. MAY HAVE SOME FOG AFTER TONIGHT...BUT ENOUGH CLOUD COVER AND WINDS WILL LIMIT DEVELOPMENT. FOR SUNDAY AND MONDAY...UPPER LOW WILL CONTINUE TO WEAKEN AND FILL AND DRIFT SOUTH...BUT ENOUGH INSTABILITY WITH DAYTIME HEATING TO PRODUCE MAINLY AFTERNOON AND EVENING STORMS. .MRX... NC...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES NCZ060>061. TN...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES TNZ012>014...TNZ035>037...TNZ067>069...TNZ071...TNZ081>087...TNZ098>1 02. VA...NONE. DH ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 1012 AM EDT SAT MAY 17 2003 UPPER DIFL AND A PERSISTENT BOUNDARY ACROSS THE PLATEAU TO SOUTHEAST TENNESSEE CONTINUES TO PRODUCE A BAND OF SHOWERS AND THUNDERSTORMS. MRX RADAR ESTIMATES BETWEEN 1 AND 2 INCHES HAVE FALLEN ALONG THIS BAND WITH LOCAL STREET FLOODING AND PONDING OF WATER OVER LOW LYING AREAS BEING REPORTED. AS UPPER TROUGH SLOWLY APPROACHES THE TENNESSEE VALLEY LATER TODAY MODELS SHOW 850 MB JET INCREASING OVER THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS HELPING TO PULL PWS BETWEEN 1.5 AND 2 INCHES INTO THE REGION. GIVEN THAT THE PLATEAU...PARTS OF THE CENTRAL VALLEY AND ESPECIALLY THE SOUTHEAST HAVE ALREADY SEEN WIDESPREAD FLOODING RECENTLY AND GROUND REMAINS SATURATED...PLAN ON ISSUING A FLASH FLOOD WATCH FOR THESE AREAS FOR TODAY THROUGH MIDNIGHT. VIS SATELLITE SHOWS BREAKS ACROSS MID-STATE INTO THE PLATEAU WHICH WILL CONTINUE TO ALLOW AIRMASS TO DESTABLIZE WITH LIFTED INDICES ALREADY BETWEEN -3 AND -5 ACROSSS THE SOUTHERN PLATEAU AND SOUTHERN VALLEY. GIVEN STRENGTHENING 850 MB JET AND WBZ NEAR 10500 FT... SOME STORMS MAY BE SEVERE PRODUCING LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. WILL ADD POSSIBLY SEVERE FOR THE SOUTHERN PLATEAU AND SOUTHEAST TENNESSEE. .MRX... NC...FLOOD WATCH FOR CHEROKEE AND CLAY COUNTIES UNTIL MIDNIGHT. TN...FLOOD WATCH FOR PLATEAU...MOST OF THE CENTRAL VALLEY AND SOUTHEAST TENNESSEE UNTIL MIDNIGHT. VA...NONE. DH ******************************************************************** EARLY MORNING FORECAST DISCUSSION 415 AM EDT SAT MAY 17 2003 LARGE AREA OF SHRA/TSRA ADVANCING TWD FA THIS MORNING AS SLOW MOVING UPR LOW CURRENTLY OVR NW AR BEGINS TO IMPACT WX ACROSS THE MID SOUTH. RADAR TRENDS INDICATE BOW ECHO HAS LOST SOME OF ITS PUNCH AS BOW HAS BECOME MORE OF A STRAIGHT LINE. HOWEVER...PRECIP SHOULD BUILD INTO WRN SECTIONS OF FA AND RAISED POPS TO CATEGORICAL HERE. WILL USE LIKELY POPS REMAINDER AS GOOD MOISTURE ADVECTION AND LIFT AHD OF LOW. THIS FEATURE PROGGED TO DROP SLOWLY SE INTO LWR MS VLY THRU 48 HRS WHILE WEAKENING. WILL NEED TO KEEP LIKELY POPS GOING THRU 3RD PD AS IMPULSES ROTATE ARND LOW AND SHIFT NE INTO SRN APPALACHIANS. SUFFICIENT INSTABILITY PRESENT MUCH OF FA TO KEEP TSRA IN FCST. WILL LWR POPS BACK TO CHC CATEGORY SUN NITE AND MON AS UPR LOW LOOSENS ITS GRIP ON THE REGION. QUITE A TEMP GRADIENT FM NE TO SW THRU THE GREAT VALLEY NEXT COUPLE DAYS WITH BACK DOOR FNT DROPPING FURTHER S ON E SIDE OF APPALACHIANS. ONCE AGAIN...GUIDANCE TEMPS LOOK FAIRLY DECENT AND STAYED CLOSE TO A BLEND OF MAV/MET. CHA 80 66 80 65 / 80 70 70 70 TYS 77 65 76 64 / 70 70 60 60 TRI 71 59 71 60 / 70 70 60 60 OQT 77 64 75 64 / 80 70 60 60 ******************************************************************** EVENING FORECAST DISCUSSION (UPDATE) 955 PM EDT FRI MAY 16 2003 MCS IN WEST TN MOVING EAST. AGREE WITH SPC THAT IT SHOULD WEAKEN BEFORE REACHING OUR CWA. MODELS STILL SHOWING PRETTY GOOD INSTABILITY TONIGHT. WILL UPDATE AND GO WITH 40 POPS FOR THE OVERNIGHT HOURS...BUT IT SHOULD BE WELL AFTER MIDNIGHT BEFORE THE REMNANTS OF THE COMPLEX ARRIVES. WILL KEEP PATCHY DENSE FOG GOING FOR TONIGHT...PROBABLY NOT AS WIDESPREAD AS LAST NIGHT WITH THE CLOUDS. TEMPERATURES LOOK GOOD. GH
Hazardous weather outlook, May 17, 6:13 AM EDT, 10 hours 34 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-181000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 613 AM EDT SAT MAY 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY)... THE ATMOSPHERE WILL REMAIN RATHER UNSTABLE TODAY...AND AN UPPER LEVEL LOW WILL CONTINUE TO APPROACH FROM THE WEST. THUNDERSTORMS CAN BE EXPECTED AGAIN ACROSS THE AREA TODAY. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE...ESPECIALLY OVER SOUTHERN PORTIONS OF THE AREA. THE MAIN THREATS WITH ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)... THERE WILL ALSO BE A CHANCE FOR STRONG TO POSSIBLY SEVERE STORMS ON SUNDAY...AS A WEAKENING UPPER LEVEL TROUGH MOVES OVER THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...AND POSSIBLY AGAIN ON SUNDAY. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.
In the hours before
Local storm report, May 17, 3:21 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
321 PM EDT SAT MAY 17 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM 1W MELVINE TN 0.75 IN HAIL
05/17/03 BLEDSOE DIME SIZE HAIL ON AND
ALONG HIGHWAY 127...4
MILES SOUTH OF CUMBERLAND
COUNTY LINE. REPORTED BY
PUBLIC.Local storm report, May 17, 4:22 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
422 PM EDT SAT MAY 17 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0418 PM RUGBY TN 0.75 IN HAIL
05/17/03 MORGAN REPORTED BY AMATEUR RADIO
OPERATOR.Local storm report, May 17, 4:28 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
428 PM EDT SAT MAY 17 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 PM SALE CREEK TN WIND DAMAGE
05/17/03 HAMILTON SEVERAL TREES DOWN IN THE
SALE CREEK AREA. REPORTED
BY EMERGENCY SERVICES.The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 12:19 PM EDT | Severe Thunderstorm Warning | MRX | Blount | 41 min |
| May 17, 3:04 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe | 41 min |
| May 17, 3:42 PM EDT | Severe Thunderstorm Warning | MRX | Morgan | 63 min |
| May 17, 3:44 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton, Meigs, Rhea | 61 min |
| May 17, 3:57 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 63 min |
| May 17, 4:18 PM EDT | Severe Thunderstorm Warning | MRX | Roane | 57 min |
| May 17, 4:20 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn | 55 min |
| May 17, 4:30 PM EDT | Flash Flood Warning | MRX | Rhea | 4 hr |
| May 17, 4:47 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell | 58 min |
| May 17, 4:50 PM EDT | Severe Thunderstorm Warning | MRX | Morgan | 40 min |
| May 17, 4:53 PM EDT | Flash Flood Warning | MRX | Anderson, Campbell, Morgan, Roane, Scott | 3 hr |
| May 17, 4:58 PM EDT | Severe Thunderstorm Warning | MRX | Jefferson | 47 min |
| May 17, 5:04 PM EDT | Severe Thunderstorm Warning | MRX | Loudon | 56 min |
| May 17, 5:11 PM EDT | Severe Thunderstorm Warning | MRX | Knox | 64 min |
| May 17, 5:38 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Union | 67 min |
| May 17, 5:59 PM EDT | Severe Thunderstorm Warning | MRX | Grainger | 61 min |
| May 17, 6:14 PM EDT | Severe Thunderstorm Warning | MRX | Hamblen, Jefferson | 61 min |
| May 17, 6:28 PM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 62 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.